I went to a local emergency room three nights ago, suffering from symptoms of iritis. I wear contacts and had left one in the previous night. I explained to the doctor on call that I work with computers and if I can't see, I can't work, that's why I was at the ER instead of at work. The staff had nothing in their eye kit, but the doctor finally found some eye drops lying around which he said should suffice to dilate my eye so that he could examine it. He put the drops in my eye and told me to leave my eye shut for about 10 or 15 minutes until it was dilated. After deciding that he couldn't see any abrasions on the eye, the doctor scheduled me an appointment with a local opthamologist to follow up. Two days later when I went to see the opthamologist, my eye was still dilated. I hadn't noticed before as I'm blind without my contact, so nothing looked magnified. When I saw my right eye in the mirror and asked the opthamologist, he stated that the ER doctor must have used atropine and it could take another 2-3 weeks for my eye to return to normal.The opthamologist gave me drops which took care of the iritis, so I can now wear my contact, but because of the extended dilation, I am now out 2-3 weeks wages. The opthamologist said there's a 99% chance that there won't be any permanent side effects from the extended dilation. I realize that light exposure will irritate the eye since it is dilated, but the headaches from light exposure are becoming increasingly worse. I have a stabbing pain behind the top of my eyeball and below the eyebrow. My eye has also been very hot continuously since the atropine. I can't help but feel I've been horribly injusticed by a lack of supplies at this hospital. The doctor kept saying that there was nothing in the eye kit. I very much wonder if the ER doctor even knew that the atropine caused extended dilation. I was told by a previous optometrist that the cause for my poor vision was because a part of my eye was stretched so thin that my vision is reflected incorrectly and that if I ever suffered a trauma to that eye, it could lead to loss of vision. Therefore, I'm even more afraid by the extended dilation. It's a horrible feeling to be able to do nothing about it. Should the ER doctor not have informed me of the duration of the dilation before administering the atropine? Obviously if I had known the length of dilation, I would have gladly waited until I could see the opthamologist for normal dilation. Are there any possible complications of extended dilation for me?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.